Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


my first meds
Aug 7, 2004

Two years after first writing to you, it is beyond doubt time to start treatment. CD4 count 212, VL approx. 650,000. I actually have timed my vacation so I can start treatment and therefore not be missing work off sick if I have side effects. Are there any comments you can offer about my medication regiment? Is it well tolerated usually? I am in a state of terror, but my doctor (20 years hiv experience) basically said take these pills and they'll see me in three months and I am going to be doing well. I have been given the following (I have to write the names from the labels because surely these names come from a language from another planet). lopinavir 3 in the a.m. and 3 in the p.m. lumivudine, 1 in the a.m. and abacavir, 1 in the a.m. and 1 in the p.m.

Thank you for being there for us. Your site is precious not only to us patients but to my doctors as well.

Response from Dr. Young

Thanks for your post and kind words.

I'd agree with you that it's time to start on medications. You have a very high viral load and a CD4 count that is approaching the AIDS threshold.

While your apprehension about starting medications is understandable, please don't feel that there's need for terror. The regimen that you've been prescribed is a very, very potent and generally very well tolerated one. Indeed, the abacavir and lamivudine that you've been prescribed will be available later this month in a single coformulated pill called Epzicom. Not only will the pill count be lower, but you'll reduce your copayments by one too. The only important thing for you and your doctor to know about this regimen is the potential allergic reaction to abacavir (called abacavir hypersensitivity reaction, of HSR). This is usually characterized by fever with rash, sometimes with respiratory or gastrointestinal symptoms. Should you have these symptoms, the first thing to do is to call your doctor (but don't yet stop medications). We've got lots of patients on abacavir-containing treatments and have had terrific results, and for the minority of patients who have developed HSR, there are excellent alternative treatments.

The coformulated boosted protease inhibitor Kaletra is generally very well tolerated too, though can cause some gastrointestinal upset-- usually in the first week or so. Make sure that you take this with food-- this improves the tolerability of the medication. (Epzicom, or Ziagen and Epivir can be taken at the same time as Kaletra.)

If you should have problems with side effects, don't fret-- let your doctor know about your symptoms.

Properly selected, HIV medications often result in significant improvement in immune function within the 3 months that your doctor predicts; viral load should decrease at least 99.9% by that time-- even for persons with high viral loads, like you. (That said, I typically get monitoring labs within a month of starting, to make sure that all is going as hoped.)

I hope this is a useful starting point. Stay in touch, let us know how you're doing from time to time. BY


Previous
low cd4 count
Next
urinary tract infection

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement